Alert archive / Michigan / Heavy Snow Warnings in 2007

Heavy Snow Warning 2, NWS Gaylord, MI

January 29, 2007Benzie County, Leelanau County, Manistee County, Michigan

NWS Gaylord, MI issued this heavy snow warning at Jan 29, 2007, 9:37 PM EST for Benzie County, Leelanau County, Manistee County, Michigan. It was in force for 12 hr. 2 reports came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Jan 29, 2007, 9:37 PM EST (02:37 UTC)
Expired
Jan 30, 2007, 10:00 AM EST
In force
12 hr
Issued by
NWS Gaylord, MI

Counties Benzie County, MI, Leelanau County, MI, Manistee County, MI

The radar

The NCL Michigan radar (KAPX), 116 km from the middle of the area, began a volume at 02:42 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jan 30, 7:00 AM ESTSNOW 4.54 E Honor, MI24 HR TOTAL THROUGH 7 AM. SNOWDEPTH 11 IN.
Jan 30, 9:00 AM ESTSNOW 4Lake Ann, MI12 HR TOTAL THROUGH 9 AM. SNOWDEPTH 12 IN.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

The nearest sounding before it

Green Bay/Straub, WI (KGRB), launched 00:00Z, 2.6 hours before the alert went out and 155 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Green Bay/Straub, WI at 00:00Z on 2007-01-30Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Green Bay/Straub, WI at 00:00Z on 2007-01-30The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 61 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
778 m above ground
0-6 km bulk shear
19 kt
0-1 km storm-relative helicity
61 m²/s²
0-3 km storm-relative helicity
63 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WWUS43 KAPX 300237
WSWAPX

URGENT - WINTER WEATHER MESSAGE
NATIONAL WEATHER SERVICE GAYLORD MI
937 PM EST MON JAN 29 2007

...SIGNIFICANT LOCALIZED LAKE ENHANCED SNOW SHOWERS EXPECTED
THROUGH MID MORNING TUESDAY...

.A NARROW BAND OF HEAVY SNOWFALL IS EXPECTED TO FOCUS ALONG THE
LAKE MICHIGAN SHORELINE BETWEEN MANISTEE AND LELAND LATER TONIGHT
INTO TUESDAY MORNING. HEAVIEST SNOWFALL THROUGH MIDNIGHT IS
EXPECTED TO OCCUR ACROSS THE LEELANAU PENINSULA. DURING THE PRE-
DAWN HOURS...A BAND OF HEAVIER SNOWFALL IS EXPECTED TO IMPACT
LOCATIONS SOUTH OF LELAND. HEAVIEST SNOW ACCUMULATIONS ARE
EXPECTED TO BE LOCALIZED AND WILL IMPACT MAINLY AREAS ADJACENT TO
LAKE MICHIGAN. EXPECT SNOW INTENSITY TO DIMINISH BY LATE TUESDAY
MORNING.


MIZ031-301500-
/O.UPG.KAPX.SN.Y.0003.000000T0000Z-070130T1000Z/
/O.NEW.KAPX.HS.W.0002.070130T0237Z-070130T1500Z/
MANISTEE-
INCLUDING THE CITY OF...MANISTEE
937 PM EST MON JAN 29 2007

...HEAVY SNOW WARNING IN EFFECT UNTIL 10 AM EST TUESDAY...

THE NATIONAL WEATHER SERVICE IN GAYLORD HAS ISSUED A HEAVY SNOW
WARNING...WHICH IS IN EFFECT UNTIL 10 AM EST TUESDAY. THE SNOW
ADVISORY IS NO LONGER IN EFFECT. 

EXPECT HEAVIER SNOWFALL TO DEVELOP AFTER MIDNIGHT MAINLY ALONG THE
US-31 CORRIDOR. ADDITIONAL ACCUMULATIONS OF 3 TO 7 INCHES ARE
POSSIBLE BY MID MORNING TUESDAY...AND WITH SOME LOCATIONS ALREADY
HAVING PICKED UP NEARLY 6 INCHES OF SNOWFALL FROM THIS
EVENT...TOTAL SNOW AMOUNTS MAY LOCALLY APPROACH ONE FOOT.

A HEAVY SNOW WARNING MEANS SEVERE WINTER WEATHER CONDITIONS ARE
EXPECTED OR OCCURRING. SIGNIFICANT AMOUNTS OF SNOW ARE FORECAST
THAT WILL MAKE TRAVEL DANGEROUS. ONLY TRAVEL IN AN EMERGENCY. IF
YOU MUST...KEEP AN EXTRA FLASHLIGHT...FOOD...AND WATER IN YOUR
VEHICLE IN CASE OF AN EMERGENCY.

$$

MIZ020-025-301500-
/O.NEW.KAPX.HS.W.0002.070130T0237Z-070130T1500Z/
LEELANAU-BENZIE-
INCLUDING THE CITIES OF...LELAND...FRANKFORT
937 PM EST MON JAN 29 2007

...HEAVY SNOW WARNING IN EFFECT UNTIL 10 AM EST TUESDAY...

THE NATIONAL WEATHER SERVICE IN GAYLORD HAS ISSUED A HEAVY SNOW
WARNING...WHICH IS IN EFFECT UNTIL 10 AM EST TUESDAY. 

EXPECT HEAVIER SNOWFALL TO DEVELOP AFTER MIDNIGHT ACROSS AREAS
MAINLY FROM LELAND SOUTH TO FRANKFORT. ADDITIONAL ACCUMULATIONS OF 
3 TO 7 INCHES ARE POSSIBLE BY MID MORNING TUESDAY...AND WITH SOME
LOCATIONS ALREADY HAVING PICKED UP 3 TO 6 INCHES OF SNOWFALL FROM
THIS EVENT...TOTAL SNOW AMOUNTS WILL RANGE FROM 6 INCHES TO AS
MUCH AS A FOOT IN LOCALIZED AREAS.

A HEAVY SNOW WARNING MEANS SEVERE WINTER WEATHER CONDITIONS ARE
EXPECTED OR OCCURRING.  SIGNIFICANT AMOUNTS OF SNOW ARE FORECAST
THAT WILL MAKE TRAVEL DANGEROUS. ONLY TRAVEL IN AN EMERGENCY. IF
YOU MUST...KEEP AN EXTRA FLASHLIGHT...FOOD...AND WATER IN YOUR
VEHICLE IN CASE OF AN EMERGENCY.

$$

JPB
1 follow-up statement
000 
WWUS43 KAPX 300950
WSWAPX

URGENT - WINTER WEATHER MESSAGE
NATIONAL WEATHER SERVICE GAYLORD MI
450 AM EST TUE JAN 30 2007

...HEAVY LOCALIZED LAKE SNOW SHOWERS EXPECTED THROUGH MID MORNING...

.AN AREA OF HEAVIER LAKE ENHANCED SNOW SHOWERS ACROSS LAKE
MICHIGAN...IS EXPECTED TO MOVE THROUGH LEELANAU AND BENZIE COUNTIES
THIS MORNING. ADDITIONAL LAKE EFFECT SNOW SHOWERS ARE EXPECTED TO
DEVELOP AND IMPACT THESE AREAS LATER IN THE MORNING AND INTO THE
AFTERNOON AS WINDS TURN INTO THE NORTH.


MIZ031-301100-
/O.CAN.KAPX.HS.W.0002.000000T0000Z-070130T1500Z/
MANISTEE-
INCLUDING THE CITY OF...MANISTEE
450 AM EST TUE JAN 30 2007

...HEAVY SNOW WARNING IS CANCELLED...

THE NATIONAL WEATHER SERVICE IN GAYLORD HAS CANCELLED THE HEAVY
SNOW WARNING. 

AN AREA OF LAKE ENHANCED SNOW SHOWERS IS EXPECTED TO MOVE THROUGH
MANISTEE COUNTY LATE THIS MORNING. HOWEVER...NEW SNOW ACCUMULATIONS
OF ONLY AN INCH OR TWO ARE EXPECTED. THEREFORE...THE HEAVY SNOW
WARNING HAS BEEN CANCELLED.

$$

MIZ020-025-301500-
/O.CON.KAPX.HS.W.0002.000000T0000Z-070130T1500Z/
LEELANAU-BENZIE-
INCLUDING THE CITIES OF...NORTHPORT...FRANKFORT
450 AM EST TUE JAN 30 2007

...HEAVY SNOW WARNING REMAINS IN EFFECT UNTIL 10 AM EST THIS
MORNING...

A HEAVY SNOW WARNING REMAINS IN EFFECT UNTIL 10 AM EST THIS
MORNING. 

AN AREA OF HEAVIER SNOW SHOWERS IS EXPECTED TO PASS THROUGH THE
AREA THIS MORNING...FOLLOWED BY ADDITIONAL LAKE EFFECT SNOW
SHOWERS DEVELOPING LATE THIS MORNING AND INTO THE AFTERNOON AS
WINDS TURN INTO THE NORTH. COMBINED WITH SNOWFALL FROM MONDAY
EVENING...TOTAL SNOW ACCUMULATIONS OF 5 TO 10 INCHES ARE EXPECTED. 

A HEAVY SNOW WARNING MEANS SEVERE WINTER WEATHER CONDITIONS ARE
EXPECTED OR OCCURRING. SIGNIFICANT AMOUNTS OF SNOW ARE FORECAST
THAT WILL MAKE TRAVEL DANGEROUS. ONLY TRAVEL IN AN EMERGENCY. IF
YOU MUST...KEEP AN EXTRA FLASHLIGHT...FOOD...AND WATER IN YOUR
VEHICLE IN CASE OF AN EMERGENCY.

$$

MIZ008-311100-
/O.NEW.KAPX.LE.A.0003.070131T0600Z-070131T1800Z/
CHIPPEWA-
INCLUDING THE CITY OF...SAULT STE. MARIE
450 AM EST TUE JAN 30 2007

...LAKE EFFECT SNOW WATCH IN EFFECT FROM LATE TONIGHT THROUGH
WEDNESDAY AFTERNOON...

THE NATIONAL WEATHER SERVICE IN GAYLORD HAS ISSUED A LAKE EFFECT
SNOW WATCH...WHICH IS IN EFFECT FROM LATE TONIGHT THROUGH
WEDNESDAY AFTERNOON. 

AN AREA OF LOW PRESSURE AND ASSOCIATED COLD FRONT WILL MOVE ACROSS
LAKE SUPERIOR THIS EVENING AND OVERNIGHT. A BAND OF INTENSE LAKE
EFFECT SNOW MAY DEVELOP ALONG THE FRONT...AND DROP INTO CHIPPEWA
COUNTY OVERNIGHT THROUGH EARLY WEDNESDAY AS WINDS TURN INTO THE
NORTHWEST. LOCALLY HEAVY SNOW IS POSSIBLE PARTICULARLY FOR AREAS
NORTH OF M-28 INCLUDING WHITEFISH BAY AND SAULT SAINT MARIE...WITH
TOTAL ACCUMULATIONS IN THESE AREAS UP TO 8 INCHES.

A LAKE EFFECT SNOW WATCH MEANS THERE IS A POTENTIAL FOR A LARGE
AMOUNT OF SNOW IN ONLY A FEW HOURS. VISIBILITIES AND SNOWFALL CAN
VARY GREATLY...IMPACTING TRAVEL SIGNIFICANTLY. CONTINUE TO
MONITOR THE LATEST FORECASTS.

$$

ADAM

What forecasters said that day

The local office's own words before this heavy snow warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Gaylord, MI wrote its last area forecast discussion before this heavy snow warning went out at Jan 29, 8:50 PM EST, 47 minutes earlier.

Area forecast discussion, Jan 29, 8:50 PM EST, 47 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GAYLORD MI
850 PM EST MON JAN 29 2007

.UPDATE...AS USUAL A NORTHERN MICHIGAN SNOW EVENT WITH PLENTY OF
COMPLICATIONS. FIRST OFF...WILL GO AHEAD AND ROLL OUT A HEAVY SNOW
WARNING FOR LEELANAU/BENZIE/MANISTEE COUNTIES THROUGH LATE TUESDAY
MORNING. SURFACE CONVERGENCE AXIS ALREADY AT WORK WITH A NARROW
BAND OF HIGHER RADAR RETURNS FROM NORTHEAST BENZIE COUNTY...NORTH
THROUGH THE MANITOU ISLANDS AND UP TOWARD ISQ WHERE IT TURNS
CYCLONICALLY AROUND LOW PRESSURE CENTER IN THE GRAND TRAVERSE BAY
VICINITY. LOOKING AT (AT LEAST) A COUPLE OF POTENTIAL SCENARIOS
FOR THE OVERNIGHT HOURS. ONE IS THE POSSIBILITY LAID OUT IN
PREVIOUS DISCUSSION OF A SHORELINE PARALLEL BAND HUGGING THE
SHORELINE ALONG THE US-31 CORRIDOR WHERE SOME AREAS HAVE ALREADY
RECEIVED UP TO 6 INCHES OF SNOW TODAY. ANOTHER POSSIBILITY IS A
MESOSCALE VORTEX SPINNING UP AND ROTATING BACK TOWARD FKS-MBL
LATER TONIGHT. SNOW ACCUMULATIONS WOULD PROBABLY BE LOWER WITH THE
LATTER SCENARIO SINCE HEAVIER SNOW BANDS WOULD BE CONCENTRATED OUT
OVER THE LAKE FOR A LONGER PERIOD OF TIME (EXCEPT PERHAPS ACROSS
SOUTHERN LEELANAU COUNTY). BUT AT THIS POINT GIVEN THE AMOUNT OF
SNOW THAT HAS ALREADY FALLEN AND A DECENT PROBABILITY OF ANOTHER
ROUND OF HEAVY SNOW LATER TONIGHT WILL GET THE WARNING OUT THERE
AND JUST SEE WHAT HAPPENS.  ON THE LARGER SCALE...IR/WATER VAPOR
IMAGERY SUGGEST DEFORMATION AXIS BEGINNING TO PIVOT TO THE SOUTH...
IMPLYING SYNOPTIC SNOW HAS LIKELY REACHED ITS NORTHERNMOST POINT
THROUGH THE STRAITS AREA WITH MEASURABLE PRECIPITATION UNLIKELY
REACHING INTO CHIPPEWA COUNTY. MEANWHILE...YET ANOTHER CONCERN
DEALS WITH A SINGLE LES BAND OVER NORTHERN LAKE HURON EXTENDING
ACROSS THE LES CHENEAUX ISLANDS AND INTO EASTERN MACKINAC COUNTY.
AS WINDS BACK MORE NORTHEAST/NORTH OVERNIGHT THIS BAND WILL
EVENTUALLY MOVE SOUTH AND IMPACT NORTHEAST LOWER COUNTIES. BUT
THINK THAT THERE WILL BE A SWATH OF SEVERAL INCHES OF SNOWFALL
FROM CEDARVILLE/HESSEL (WILL GO WITH AROUND 4 INCHES HERE...THOUGH
WILL BE MORE IF WINDS ARE SLOW TO SHIFT) SOUTHWARD TOWARD ST
IGNACE OVERNIGHT AS THIS BAND SLIDES ACROSS THESE AREAS. DEPENDING
ON WHEN THIS BAND REACHES THE NORTHEAST LOWER SHORELINE COULD ALSO
SEE A QUICK INCH OR SO LATE TONIGHT ALONG THE US-23 CORRIDOR NORTH
OF APN.

JPB

&&

.PREV DISCUSSION.../ISSUED 740 PM EST MON JAN 29 2007/

UPDATE...SOME EARLY THOUGHTS ON TONIGHT. WILL NEED TO EVALUATE
HEADLINE POTENTIAL ALONG THE LAKE MICHIGAN SHORELINE FROM THE
LEELANAU PENINSULA ON SOUTH. MANISTEE AREA ALREADY PUSHING WARNING
CRITERIA...AND BENZIE COUNTY AND PROBABLY PORTIONS OF LEELANAU
COUNTY ALREADY NEAR ADVISORY CRITERIA. RADAR IMAGERY SUGGESTS SOME
SORT OF LOW/MID LEVEL VORTICITY CENTER LIFTING NORTHEAST INTO
NORTHERN LAKE MICHIGAN...PUSHING SYNOPTIC SNOWFALL UP TOWARD THE
STRAITS AND FARTHER INLAND TOWARD HTL. ADDITIONAL SYNOPTICALLY
DRIVEN SNOWFALL WILL CONTINUE TO PUSH INTO SOUTHWEST PORTION OF
THE FORECAST AREA OVER THE NEXT SEVERAL HOURS...PROBABLY ON THE
LIGHT SIDE FOR THE MOST PART. MORE CONCERNED WITH WHAT MAY HAPPEN
OVER LAKE MICHIGAN OVERNIGHT...WITH INVERSION HEIGHTS NEAR 700MB
ON 00Z APX SOUNDING AND DEEP LAYER MOISTURE IN PLACE. 00Z SURFACE
ANALYSIS PLACES LOW PRESSURE IN THE MANITOU PASSAGE VICINITY...
THIS LOW IS EXPECTED TO SLOWLY DRIFT EAST OVERNIGHT...BUT A
TROUGH AXIS HANGS BACK TO THE WEST FOCUSING CONVERGENCE AND
POTENTIAL LAKE CONVECTION BETWEEN MBL AND NORTHPORT. WHERE THIS
CONVECTION MOVES ONCE IT DEVELOPS IS THE TRICKY PART WITH LIGHT
WIND FLOW IN PLACE. LAND BREEZE COMPONENT COULD HOLD SNOW SHOWERS
JUST OFFSHORE...OR THERE MAY BE JUST ENOUGH OF A WESTERLY PUSH TO
BRING SNOW SHOWERS RIGHT ALONG THE SHORELINE (MOST LIKELY SOUTH OF
LELAND). CONSIDERING EXPANDING AND/OR UPGRADING CURRENT ADVISORY...
WILL MAKE SOME DECISIONS ON THIS SHORTLY AND HAVE AN UPDATE OUT
AROUND 02Z.

JPB

/ISSUED 338 PM EST MON JAN 29 2007/

20Z SATELLITE/RADAR/RUC/AND SURFACE ANALYSIS SHOWS NEARLY VERTICALLY
STACKED LOW AND MID LEVEL LOW PRESSURE SLIDING SOUTHEAST ACROSS
NORTH CENTRAL WISCONSIN. WEAK ISENTROPIC UPGLIDE AND SOME DEFORMATION
OUT AHEAD OF THIS SYSTEM LEADING TO LARGE AREA OF LIGHT SNOW AND
FLURRIES OVER EASTERN WISCONSIN WITH THE LEADING EDGE JUST ENTERING
WEST CENTRAL MICHIGAN. SOUTHWEST FLOW LAKE ENHANCEMENT WELL UNDERWAY
OVER LAKE MICHIGAN...PER GREEN BAY AND GRAND RAPIDS RADARS...WITH
HEAVIER BANDS EMBEDDED IN LARGER PRECIPITATION SHIELD OVER THE
OPEN WATER AND BEGINNING TO MOVE ONSHORE OVER WESTERN MICHIGAN.
ELSEWHERE...NOT A BAD AFTERNOON ACROSS MOST OF NORTHERN MICHIGAN
(ALBEIT A TAD BIT COLD) WITH SOME SUNSHINE FILTERING THROUGH AN
INCREASING MID AND HIGH CLOUD DECK. FORECAST CONCERNS TONIGHT
CENTER ON LAKE ENHANCED SNOWS EMBEDDED WITHIN LARGER...BUT MUCH
WEAKER...SYNOPTIC SCALE PRECIPITATION SHIELD.

TONIGHT...VERY CHALLENGING FORECAST AS AFOREMENTIONED CLOSED MID
LEVEL LOW CONTINUES TO MOVE SOUTHEAST AND OPENS UP AS IT RUNS INTO
ESTABLISHED CONFLUENT ZONE OVER THE EASTERN LAKES REGION. SURFACE
SYSTEM SLIDED RIGHT THROUGH THE HEART OF THE CWA OVERNIGHT. BEST MID
LEVEL DYNAMICS SLIDE SOUTH OF THE AREA IN REGION OF ENHANCED DPVA AT
BASE OF SHORTWAVE. CLOSER TO HOME...EXPECT WEAK ISENTROPIC UPGLIDE
AND DEFORMATION TO CONTINUE TO MOISTEN DRY MID LEVELS (12Z GAYLORD
SOUNDING HAD MAX DEWPOINT DEPRESSION OF 29C CENTERED AT 700MB) WITH
LIGHT SNOW SPREADING FROM THE SOUTHWEST DURING THE EVENING AND
CONTINUING OVERNIGHT FOR MOST OF NORTHERN LOWER MICHIGAN. EXPECTING
GENERAL ACCUMULATIONS TO BE ONLY ON THE ORDER OF AN INCH OR SO
(EXCEPT NEAR MANISTEE COUNTY...MORE ON THAT LATER). OVER THE
EASTERN UPPER...HAVE RETAINED JUST CHANCE POPS BEING TOO FAR
REMOVED FROM DYNAMICS AND UNFAVORABLE NORTH TO NORTHEAST 1000MB-
850MB WIND DIRECTION FOR LAKE EFFECT. NOW FOR THE SOUTHWEST
SECTIONS OF THE CWA...INITIAL SOUTHWEST FLOW LAKE ENHANCEMENT THIS
EVENING (DELTA T/S IN THE UPPER TEENS) BEGINS TO VEER WESTERLY AND
EVENTUALLY NORTHWESTERLY AS LOW PASSES BY. STILL EXPECTING SEVERAL
INCHES LATE THIS AFTERNOON AND EVENING BEFORE THE FLOW BEGINS TO
VEER. MODELS BEGIN TO SIGNIFICANTLY DIVERGE LATER TONIGHT WITH
HIGH RESOLUTION 12KM NAM-WRF SLOWING DOWN LOW PRESSURE OVER THE
SOUTHWEST CWA AT WESTERN END OF DEVELOPING SURFACE TROUGH. 12Z GFS
CONTINUES STEADY PROGRESSION OF LOW OVERNIGHT. FEEL NAM MIGHT BE
ON TO SOMETHING AS THE WARM LAKES OFTEN ENHANCE SURFACE TROUGHS.
WITH LAST EVENT...NAM WAS CORRECT IN DEPICTING MESOLOW CIRCULATION
THAT SLID DOWN NEARLY THE FULL LENGTH OF LAKE MICHIGAN. WILL TEND
TO SIDE IN THIS DIRECTION. THAT BEING SAID...NAM SOLUTION ARGUES
FOR DEVELOPING MID LAKE CONVERGENCE OVER NORTHERN LAKE MICHIGAN
THAT INTERSECTS WEST AND SOUTHWEST PORTIONS OF MANISTEE COUNTY ON
BACKSIDE OF CIRCULATION. BUFKIT ANALYSIS OVER MID LAKE SHOWS
INVERSION UP NEAR 8KFT...SATURATED CONDITIONS UP THROUGH 18KFT
(500MB)...AND DELTA T/S REMAINING IN THE UPPER TEENS. GIVEN
LINGERING SYNOPTIC ENHANCEMENT AND IMPRESSIVE LAKE EFFECT
PARAMETERS...FEEL AN ADDITIONAL 2 TO 4 INCHES IS CERTAINLY
POSSIBLE OVER PORTIONS OF MANISTEE COUNTY. WILL THEREFORE CONTINUE
SNOW ADVISORY FOR MANISTEE COUNTY THROUGH 10Z TUESDAY. ANOTHER
POTENTIAL INTERESTING SCENARIO MAY UNFOLD LATER TONIGHT OVER
NORTHEAST SECTIONS OF THE LOWER PENINSULA NEAR THE LAKE HURON
SHORELINE. LIGHT NORTHEASTERLY FLOW OVER NORTHERN LAKE HURON NORTH
OF DEVELOPING SURFACE TROUGH WILL LEAD TO AREAS OF ENHANCED
CONVERGENCE AND SOME POSSIBLE LAKE ENHANCEMENT. LIGHT FLOW ALSO
ARGUES FOR DEVELOPMENT OF POSSIBLE MESOLOW CIRCULATIONS THAT MAY
PROPAGATE INLAND WITH ENHANCED SNOWFALL. DID TREND FORECAST IN
THIS DIRECTION BY BUMPING POPS TO CATEGORICAL PRESQUE ISLE AND
ALPENA COUNTIES. HOWEVER...AT THIS TIME OF ONLY PUT AROUND AN INCH
OF ACCUMULATION GIVEN INHERENT COMPLEXITIES OF EXACT TROUGH
PLACEMENT AND MESOLOW DEVELOPMENT.

MSB

TUESDAY...SHARP CYCLONIC FLOW AND GOOD LOW LEVEL CONVERGENCE WILL
REMAIN OVER THE SRN HALF OF THE CWA DURING THE MORNING IN THE WAKE
OF THE DEPARTING SURFACE LOW. DEVELOPMENT OF SYNOPTIC SNOW WILL
REMAIN FOCUSED ALONG AND SOUTH OF M 72 ALONG THE TROUGH AXIS WHERE
LOW/MID LEVEL MOISTURE IS MOST PLENTIFUL. LAKE ENHANCEMENT (850 MB
TEMPS OF AROUND -16C) DIRECTED UNDER NEARLY STRAIGHT NORTH FLOW WILL
CONTINUE TO TARGET FAR NW LOWER MICHIGAN AREAS ALONG AND WEST OF
M-31 FOR THE HEAVIEST SNOWFALL DURING THE MORNING. INVERSION HEIGHTS
WILL REMAIN AROUND 8500 FT...WITH A RATHER WEAK INVERSION AND SOME
ADDITIONAL MOISTURE ABOVE THE INVERSION PER LATEST MODEL SOUNDINGS.
MAIN LIMITATION TO ACCUMULATING SNOW WILL BE SHIFTING WINDS
THROUGHOUT THE DAY...WHICH WILL REDIRECT LAKE ENHANCEMENT FROM
NORTHERLY FLOW AREAS IN THE MORNING TO NW FLOW AREAS BY AFTERNOON
AND THEN TO WESTERLY FLOW AREAS BY LATE AFTERNOON. LOW LEVEL WINDS
THEN TEMPORARILY SETTLE INTO A NEARLY STRAIGHT WESTERLY FLOW UNTIL
ANOTHER SHARP TROUGH ENTERS NRN SECTIONS OF THE CWA OVERNIGHT.
CONCEIVABLE THAT A FAIRLY STRONG WEST-EAST ORIENTED LAKE EFFECT SNOW
BAND WILL SET UP OVER CENTRAL LAKE SUPERIOR LATER TUESDAY EVENING
AND THEN SLIDE SE INTO ERN UPR MICHIGAN OVERNIGHT. WILL NEED TO KEEP
A WATCHFUL EYE OUT FOR THIS PROSPECT. IN THE MEANTIME...WILL
INCREASE POPS TO LIKELY FOR THE ABOVE OUTLINED AREAS WHERE LAKE
ENHANCEMENT WILL IMPACT PORTIONS OF ERN UPR AND NW LOWER MICHIGAN.
WILL BE CONSERVATIVE WITH RESPECT TO SNOW AMOUNTS FOR NOW...AS MOST
PLACES WILL ONLY SEE A COUPLE INCHES OF NEW SNOW ON TUESDAY AND
ANOTHER INCH OR TWO TUESDAY NIGHT. HOWEVER...AS IS TYPICAL WITH LAKE
EFFECT...LOCALLY HIGHER AMOUNTS ARE A GOOD BET. COLD TEMPS WILL
REMAIN IN PLACE ACROSS THE ENTIRE REGION...WITH HIGHS TUESDAY
AFTERNOON IN THE TEENS AND LOWER 20S...AND LOW TEMPS TUESDAY NIGHT
IN THE SINGLE DIGITS.

WEDNESDAY...LOW LEVEL WINDS SHIFT TO THE NW BEHIND THE TROUGH
(MENTIONED ABOVE). DEEP CYCLONIC FLOW REMAINS IN PLACE ACROSS THE
GREAT LAKES...FOCUSING GREATEST SNOWFALL POTENTIAL ACROSS ERN UPR
AND NW LOWER MICHIGAN. 850 MB TEMPS DROP A FEW DEGREES (TO AROUND
-20 C) BEHIND THE TROUGH...KEEPING EXCELLENT PROSPECTS FOR OVER-LAKE
INSTABILITY...BUT COMING DANGEROUSLY CLOSE TO TEMPS BECOMING TOO
COLD FRONT LARGE SNOWFLAKE GROWTH. SNOW CHANCES WILL CONTINUE INTO
WEDNESDAY...WITH BEST CHANCES ACROSS THE TYPICAL SNOWBELT REGIONS.
COLD TEMPS WILL CONTINUE WITH HIGHS WEDNESDAY AFTERNOON IN THE UPPER
TEENS AND LOWER 20S AND LOWS WEDNESDAY NIGHT IN THE SINGLE DIGITS TO
LOWER TEENS.

THURSDAY THROUGH MONDAY...OVERALL LONG WAVE PATTERN CHANGES VERY
LITTLE THRU THE END OF THE WEEK AND INTO EARLY NEXT WEEK. DEEP UPPER
TROUGHING REMAINS LOCKED OVER THE ERN TWO-THIRDS OF THE US...WHILE
500 MB RIDGE AXIS HOLDS ALONG THE WEST COAST. SURFACE LOW DEVELOPS
OVER THE NRN PLAINS BY THURSDAY EVENING AND RAPIDLY DEEPENS AS IT
TRACKS EASTWARD THRU NRN MICHIGAN ON FRIDAY. PLENTY OF COLD AIR
REMAINS IN PLACE ACROSS THE GREAT LAKES TO SUSTAIN OVER-LAKE
INSTABILITY. THUS...LAKE-ENHANCED EVENT WILL UNFOLD DURING THE LAST
HALF OF THE WEEK. SW LOW LEVEL WINDS AHEAD OF THE SYSTEM WILL TARGET
THE STRAITS AREA AND THE LAKE MICHIGAN SHORELINE FOR HEAVIEST
SNOWFALL THURSDAY AND FRIDAY...BEFORE WINDS SHIFT TO THE NW BEHIND
THE SYSTEM. TYPICAL SNOWBELT AREAS OF ERN UPR AND NW LOWER MICHIGAN
WILL THEN BE IN LINE FOR HEAVIEST SNOWFALL FRIDAY NIGHT THRU SUNDAY
(AT LEAST). HOWEVER...EXTREMELY COLD AIR (I.E. 850 MB TEMPS DROPPING
TO AROUND -26 C) WILL LIMIT DENDRITIC GROWTH AND THUS THE POTENTIAL
FOR LARGE SNOWFLAKE DEVELOPMENT. IN ADDITION...A PERIOD OF STRONG
WINDS WILL LIKELY DEVELOP FRIDAY NIGHT INTO SATURDAY IMMEDIATELY
BEHIND THE DEEP SURFACE LOW. WILL KEEP A CLOSE EYE ON EXACTLY HOW
THIS EVENT UNFOLDS. FOR NOW...WILL MAINTAIN A CHANCE OF SNOW SHOWERS
EACH DAY WITH BEST CHANCES IN THE ABOVE OUTLINED AREAS. COLD TEMPS
WILL CONTINUE...AND NEXT WEEKEND MAY FEATURE SOME OF THE COLDEST
WEATHER WE HAVE SEEN SO FAR THIS WINTER SEASON. STAY TUNED...

&&

.APX WATCHES/WARNINGS/ADVISORIES...HEAVY SNOW WARNING...THROUGH
TUESDAY MORNING...MIZ020-025-031.

&&
Hazardous weather outlook, Jan 29, 3:35 PM EST, 6 hours 2 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GAYLORD MI
335 PM EST MON JAN 29 2007

LHZ345>349-361-362-LMZ323-341-342-344-345-363-LSZ321-322-MIZ008-
015>036-041-042-301100-
STRAITS OF MACKINAC-ST IGNACE TO FALSE DETOUR CHANNEL-
MACKINAC BRDG TO PRESQUE ISLE LT-PRESQUE ISLE LT TO STURGEON PT-
STURGEON PT TO ALABASTER-MICHIGAN WATERS OF NORTHERN LAKE HURON-
MICHIGAN WATERS OF CENTRAL LAKE HURON-GRAND TRAVERSE BAY-
SEUL CHOIX PT TO MACKINAC BRDG-NORWOOD TO MACKINAC BRDG-
SLEEPING BEAR PT TO GRAND TRAVERSE LT-MANISTEE TO SLEEPING BEAR PT-
MICHIGAN WATERS OF NORTHERN LAKE MICHIGAN-WHITEFISH BAY-
ST. MARYS RIVER-CHIPPEWA-MACKINAC-EMMET-CHEBOYGAN-PRESQUE ISLE-
CHARLEVOIX-LEELANAU-ANTRIM-OTSEGO-MONTMORENCY-ALPENA-BENZIE-
GRAND TRAVERSE-KALKASKA-CRAWFORD-OSCODA-ALCONA-MANISTEE-WEXFORD-
MISSAUKEE-ROSCOMMON-OGEMAW-IOSCO-GLADWIN-ARENAC-
335 PM EST MON JAN 29 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF LAKE HURON...LAKE
MICHIGAN...LAKE SUPERIOR...EASTERN UPPER MICHIGAN AND NORTHERN LOWER
MICHIGAN.

.DAY ONE...REST OF TODAY AND TONIGHT

HEAVIER LAKE ENHANCED SNOW SHOWERS ARE POSSIBLE OVER PORTIONS OF
NORTHERN LOWER MICHIGAN THIS EVENING AND TONIGHT...ESPECIALLY IN
MANISTEE COUNTY. SEE ONGOING ADVISORY FOR DETAILS.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

WELL BELOW NORMAL TEMPERATURES ARE POSSIBLE THIS WEEKEND AS VERY
COLD AIR DROPS OUT OF CANADA...INTO THE NORTHERN PLAINS AND
WESTERN GREAT LAKES REGION.

HEAVY LAKE EFFECT SNOW SHOWERS ARE POSSIBLE OVER THE SNOW BELTS OF
EASTERN UPPER AND NORTHERN LOWER MICHIGAN LATE FRIDAY THROUGH
SUNDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS...PLEASE CONTINUE TO RELAY SNOWFALL REPORTS TO THE NATIONAL
WEATHER SERVICE IN GAYLORD.

MSB

In the hours before

Local storm report, Jan 29, 4:20 PM EST, 5 hours 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GAYLORD MI
420 PM EST MON JAN 29 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0420 PM     SNOW             MANISTEE                44.24N 86.33W
01/29/2007  M3.3 INCH        MANISTEE           MI   TRAINED SPOTTER

            2 HOUR TOTAL THROUGH 420 PM.

&&

JPB
Local storm report, Jan 29, 7:05 PM EST, 2 hours 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GAYLORD MI
705 PM EST MON JAN 29 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0702 PM     SNOW             MANISTEE                44.24N 86.33W
01/29/2007  M5.4 INCH        MANISTEE           MI   TRAINED SPOTTER

            5 HR TOTAL THRU 7 PM. SNOWDEPTH 12 IN.

&&

ASULLIVA
Local storm report, Jan 29, 7:08 PM EST, 2 hours 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GAYLORD MI
708 PM EST MON JAN 29 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0702 PM     SNOW             LAKE ANN                44.73N 85.84W
01/29/2007  M3.0 INCH        BENZIE             MI   TRAINED SPOTTER

            3 HR TOTAL THRU 7 PM. SNOWDEPTH 10 IN.

&&

ASULLIVA
Local storm report, Jan 29, 9:26 PM EST, 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GAYLORD MI
926 PM EST MON JAN 29 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0702 PM     SNOW             5 N LAKE ANN            44.80N 85.84W
01/29/2007  M4.0 INCH        LEELANAU           MI   TRAINED SPOTTER

            2 HR TOTAL THROUGH 9 PM. SNOWDEPTH 15 IN.

0702 PM     SNOW             GLEN ARBOR              44.90N 86.00W
01/29/2007  E6.0 INCH        LEELANAU           MI   TRAINED SPOTTER

            2 HR TOTAL THRU 9 PM.

&&

ASULLIVA

The office that day

Everything else NWS Gaylord, MI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jan 30, 4:50 AM ESTLake Effect Snow WatchAPX7 hr
Jan 30, 11:22 AM ESTLake Effect Snow WarningAPX24 hr
Jan 30, 3:54 PM ESTLake Effect Snow AdvisoryAPXAntrim, Cheboygan, Emmet, Leelanau, Otsego12 hr

Nearby

Heavy Snow Warnings in Michigan, 2007Every heavy snow warning in 2007

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.